Hydrochlorothiazide-induced thrombocytopenic purpura

Drug Intell Clin Pharm. 1986 Jan;20(1):60-1. doi: 10.1177/106002808602000110.

Abstract

A case of thrombocytopenic purpura caused by hydrochlorothiazide is reported. A 65-year-old man received hydrochlorothiazide 50 mg/d to control his mild hypertension. Approximately one year after initiation of therapy, the patient developed epistaxis and generalized malaise with anorexia. A peripheral blood smear showed a reduction in platelets. The drug was discontinued; two weeks later the patient's symptoms resolved completely and his platelet count returned to normal. The results of several experiments suggest a mechanism of sensitivity, i.e., an antigen-antibody type of reaction. Hydrochlorothiazide therapy should be stopped if thrombocytopenic purpura develops. If recognized early, the symptoms will resolve spontaneously. The use of corticosteroids may aid in shortening the duration of thrombocytopenia.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Humans
  • Hydrochlorothiazide / adverse effects*
  • Male
  • Purpura, Thrombocytopenic / blood
  • Purpura, Thrombocytopenic / chemically induced*

Substances

  • Hydrochlorothiazide